Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 154, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2016, 3:32 PM CDT for Cerro Gordo County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2016, 3:32 PM CDT (20:32 UTC)
- Expired
- Sep 21, 2016, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 3:55 PM CDT | TSTM WND DMG | 5 Nne Rockwell, IA | 3 INCH TREE BRANCHES DOWN AND QUARTER SIZE HAIL. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted.
016
WUUS53 KDMX 212032
SVRDMX
IAC033-212115-
/O.NEW.KDMX.SV.W.0154.160921T2032Z-160921T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT WED SEP 21 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 415 PM CDT.
* AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL...
OR 10 MILES SOUTH OF MASON CITY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 329 PM TRAINED SPOTTERS
REPORTED QUARTER SIZED HAIL NEAR ROCKWELL CITY.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...ROCKWELL...ROCK FALLS AND PORTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4325 9303 4294 9302 4291 9308 4291 9313
4299 9331 4326 9309
TIME...MOT...LOC 2031Z 219DEG 17KT 4300 9315
HAIL...1.00IN
WIND...60MPH
$$
MF3 follow-up statements
401
WWUS53 KDMX 212045
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED SEP 21 2016
IAC033-212115-
/O.CON.KDMX.SV.W.0154.000000T0000Z-160921T2115Z/
CERRO GORDO IA-
345 PM CDT WED SEP 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN CERRO GORDO COUNTY...
AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKWELL...OR
8 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...ROCKWELL...ROCK FALLS AND PORTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4298 9302 4295 9307 4291 9314 4299 9331
4326 9309 4325 9303
TIME...MOT...LOC 2044Z 219DEG 17KT 4305 9309
HAIL...1.00IN
WIND...60MPH
$$
MF032
WWUS53 KDMX 212105
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT WED SEP 21 2016
IAC033-212115-
/O.CON.KDMX.SV.W.0154.000000T0000Z-160921T2115Z/
CERRO GORDO IA-
405 PM CDT WED SEP 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN CERRO GORDO COUNTY...
AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKFORD...OR
9 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...ROCKWELL AND PORTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4298 9302 4295 9307 4291 9314 4299 9331
4323 9303
TIME...MOT...LOC 2104Z 236DEG 25KT 4307 9305
HAIL...1.00IN
WIND...60MPH
$$
MF725
WWUS53 KDMX 212112
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT WED SEP 21 2016
IAC033-212122-
/O.EXP.KDMX.SV.W.0154.000000T0000Z-160921T2115Z/
CERRO GORDO IA-
412 PM CDT WED SEP 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CERRO GORDO
COUNTY WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4298 9302 4295 9307 4291 9314 4299 9331
4323 9303
TIME...MOT...LOC 2112Z 219DEG 17KT 4309 9303
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:00 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 21, 1:00 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 100 PM CDT Wed Sep 21 2016 .UPDATE... Issued at 1259 PM CDT Wed Sep 21 2016 Outflow from morning convection continues to slowly push into IA, from the Quad Cities to near Mason City at noon. MLCapes have reached uncapped 3500 j/kg into central IA with shallow convergence noted along the outflow boundary. The 12z Nam and HRW ARW/WRF runs are not recognizing the current SE WI cluster with the HRRR/RAP much better. They suggest scattered surface based late afternoon convection will develop per current forecast. Shallow and deep shear is fairly high into NE IA so all modes of severe weather would be possible, including some tornado potential. && .SHORT TERM.../Today/ Issued at 405 AM CDT Wed Sep 21 2016 Thunderstorms have remained north and northeast of the forecast area early this morning and just north of a warm front that is currently near the IA/MN border. The lower res solutions such as the GFS/ECMWF/NAM all tried to drive this convection down the instability gradient and into central Iowa this morning. The CAMs are much more in tune with the current situation generally keeping convection out of the forecast area until mid to late afternoon. The exception is potential for a few sprinkles/light showers over the far north where high level theta-e advection has commenced. A broad cirrus shield is currently moving into western IA and may play a role in limiting convective development today. Good elevated mixed layer in place this morning with steep lapse rates and good instability aloft. Convective temperatures in the upper 80s to low 90s may difficult to reach today though if the cirrus deck is thicker than expected. In addition the moisture advection and first wave of energy associated with tropical storm Paine will not arrive over northern Iowa until late this afternoon. Overall have backed off PoPs today before increasing across the north late this afternoon. The EML should hold most of the day and may not have much convective development until the low level jet strengthens this evening. Deep layer shear will remain weak into this afternoon therefore it will be difficult for organized storms to develop through 7 pm however given the amount of instability any surface based storm that does develop will have the potential of damaging wind gusts and localized hail along with locally heavy rainfall. The flash flood watch remains in effect for the far north though areal coverage of storms should remain limited. PWAT values by this afternoon will be nearing 2 inches or over 200 percent of normal. .LONG TERM.../Tonight through Tuesday/ Issued at 405 AM CDT Wed Sep 21 2016 The main forecast concern was focused on heavy rain potential tonight into Thursday across western to northern Iowa. Models remain in fairly good agreement with the location and timing of convection and leaned toward a blend of the NAM/GFS/ECMWF tonight into tomorrow and then closer to the GFS through the remainder of the forecast. Tonight into Friday...Very impressive moisture plume evident on Water Vapor Satellite will continue to pump significant tropical moisture into the state tonight into Thursday. Stationary front looks to remain planted along the Minnesota/Iowa border tonight and possibly get shifted northward slightly with the strong WAA throughout the day into this evening. Iowa remains entrenched within west to southwest flow aloft with several shortwaves training across the state tonight into Thursday evening. The strongest push of Theta- E advection looks to be between 03z and 12z Thursday and have highest pops going across northern Iowa during this time. Plenty of moisture transport into the forecast area with PWATs ranging from 1.6 to 1.9 inches, which is roughly 200-250% of normal or +2-3 sigma for this time of year. Even surface dew points remain near 70 tonight, but there is some mid-level dry air tonight that will ward off the heavy rain until after 03z Thursday when the column becomes deeply saturated over northern Iowa. Warm layer cloud depths are around 3500 meters with weak Corfidi vectors generally oriented with the storm motion vectors tonight into Thursday morning, and thus efficient rain producers and training are likely over northern Iowa. Therefore, no changes to the ongoing Flash Flood Watch. Another shortwave combined with weak Theta-E advection in the vicinity of the surface boundary draped over western to north- central Iowa Thursday night will lead to another round of storms over northern Iowa. Similar PWATs and slightly higher warm layer cloud depths but weaker moisture transport into the state and a bit stronger Corfidi vectors, so not the best set up for training heavy rain producers but still the threat exist. Depending how tonight into Thursday shapes up, another Flash Flood Watch might be needed over northern Iowa. Some lingering storms are possible Friday morning over northern Iowa, but overall Friday looks to be dry for much of central Iowa with a strong ridge building into the region. Saturday through Tuesday...Very deep and strong upper level trough digs into the western CONUS at the beginning of the weekend and slowly transitions eastward and pushes a cold front through the state Saturday night into Sunday. Yet another round of storms and heavy rain potential for Iowa during this time. Storms linger across the east Sunday night, but much of the precip looks to further east by early Monday. However, GFS and even the ECMWF are suggesting the low to strengthen and become cutoff or remain stationary across the central CONUS through late next week. Thus, providing focus for periods of showers, cloudy skies, and cooler temperatures into the state by Monday and lasting for much of the week. 850 mb temperatures drop to +2C by mid-week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1259 PM CDT Wed Sep 21 2016 VFR conditions are in place area wide with main feature an outflow boundary along KMPZ-KFXY line at 17z with a sharp discontinuity from SW to SE wind. Convection is expected to develop near this feature into the evening and also along a NE/SD warm front. Thus expect periods of convection to affect KFOD/KMCW/KALO into the night. Timing, location and duration of MVFR or less conditions and thunder is still in question however so have nothing more than vicinity wording and VFR for now. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for IAZ004>007- 015>017. Flash Flood Watch from 7 PM CDT this evening through Thursday evening for IAZ023>028-033>039-044>048. && UPDATE...Small SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, Sep 21, 5:39 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT WED SEP 21 2016 IAZ004>007-015>017-023>028-033>039-044>048-221045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY- 539 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO THURSDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH THURSDAY. IAZ049-050-057>062-070>075-081>086-092>097-221045- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 539 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THEN, THE NEXT POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. HOWEVER, THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH THURSDAY. KLP
In the hours before
Special weather statement, Sep 21, 3:26 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT WED SEP 21 2016 IAZ007-017-026-212115- FRANKLIN IA-WORTH IA-CERRO GORDO IA- 326 PM CDT WED SEP 21 2016 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN IOWA... AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKWELL...OR 14 MILES NORTH OF HAMPTON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MASON CITY...SHEFFIELD...ROCKWELL...PLYMOUTH...ROCK FALLS... DOUGHERTY...BURCHINAL AND PORTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4286 9303 4282 9310 4306 9336 4334 9303 TIME...MOT...LOC 2025Z 219DEG 17KT 4294 9313 MF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:26 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 49 min |
| Sep 21, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 37 min |
| Sep 21, 4:50 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Sep 21, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 31 min |
| Sep 21, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 47 min |
| Sep 21, 5:19 PM CDT | Tornado Warning | DMX | Butler | 56 min |
| Sep 21, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| Sep 21, 6:17 PM CDT | Tornado Warning | DMX | Butler | 43 min |
| Sep 21, 6:33 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Sep 21, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 46 min |
| Sep 21, 6:58 PM CDT | Flash Flood Warning | DMX | Butler | 12 hr |
| Sep 21, 6:59 PM CDT | Tornado Warning | DMX | Bremer, Butler | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.